Tornadoes · United States · Ohio · 2010

EF3 tornado, Joppa to California, Ohio, September 16, 2010

From Joppa to California, this EF3 tornado ran 9.1 miles across Meigs and Wood counties on September 16, 2010, touching down at 7:00 PM CDT and reaching 500 yards wide. It killed 1 person and injured 16, and did $2.5 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
September 16, 2010
Touchdown
7:00 PM CDT (00:00 UTC)
Lifted
7:13 PM CDT (00:13 UTC)
On the ground
13 minutes
Path length
9.1 miles (14.6 km)
Path width
500 yards (457 m)
Deaths
1
Injuries
16
Property damage
$2.5 million
Counties
Meigs and Wood counties
Touchdown point
39.157, -81.790
Lift-off point
39.111, -81.624
Record number
1009161800-03

What the Weather Service recorded

A cold front, in tandem with strong mid and upper level forcing, produced a severe weather outbreak in southeast Ohio into extreme western West Virginia during the late afternoon and evening of Thursday the 16th. The setup featured a 45 knot mid level flow and a 95 knot upper level jet. Matter of fact, a larger area of showers, associated with a warm front, had moved across southeast Ohio and West Virginia during the morning and midday hours. This kept the surface based instability at a minimum. However, new cells formed further west during the mid afternoon over western Ohio. It was this new cluster of convection that would intensify due to the strong mid and upper level dynamics. Several of the new cells formed and intensified on the southern or southwestern flank of the overall larger area of showers and thunderstorms. This area of convection stretched further to the northeast into eastern Ohio and western Pennsylvania. This allowed an unimpeded low level moisture inflow into the new development. Surface dew points ahead of the cold front reached into the mid 60s.||Most of the severe thunderstorms exhibited strong rotation, resulting in the spawning of 5 tornadoes. Four of these 5 tornadoes were in Ohio. One of the 4 Ohio tornadoes crossed from Fairfield County into western Perry County. Another 1 of the 4 crossed from Perry into northwestern Morgan County. One tornado patch was solely in western Athens County. The damage continued another 10 miles in Athens County from a strong rear flank downdraft. Finally, the last of the 4 tornadoes in Ohio crossed the Ohio River from northeastern Meigs County into southern Wood County in West Virginia. From storm surveys, this was the strongest tornado. The last tornado path in this outbreak was solely in western West Virginia. Luckily, there were no fatalities in southeastern Ohio. However, there was one death on the West Virginia side of the Ohio River.

A cold front, in tandem with strong mid and upper level forcing, produced a severe weather outbreak in southeast Ohio into extreme western West Virginia during the late afternoon and evening of Thursday the 16th. The setup featured a 45 knot mid level flow and a 95 knot upper level jet. Matter of fact, a larger area of showers, associated with a warm front, had moved across southeast Ohio and West Virginia during the morning and midday hours. This kept the surface based instability at a minimum. However, new cells formed further west during the mid afternoon over western Ohio. It was this new cluster of convection that would intensify due to the strong mid and upper level dynamics. Several of the new cells formed and intensified on the southern or southwestern flank of the overall larger area of showers and thunderstorms. This area of convection stretched further to the northeast into eastern Ohio and western Pennsylvania. This allowed an unimpeded low level moisture inflow into the new development. Surface dew points ahead of the cold front reached into the mid 60s.||Most of the severe thunderstorms exhibited strong rotation, resulting in the spawning of 5 tornadoes. Four of these 5 tornadoes were in southeast Ohio. One of the 4 Ohio tornadoes crossed from Fairfield County into western Perry County. Another 1 of the 4 crossed from Perry into northwestern Morgan County. One tornado patch was solely in Athens County. Finally, the last of the 4 tornadoes in Ohio crossed the Ohio River from northeastern Meigs County into southern Wood County in West Virginia. This tornado was the strongest and resulted in a fatality on the West Virginia side of the Ohio River. The last direct death from a tornado in West Virginnia was back in June of 1982. Finally, the last short tornado path in this outbreak was solely in western West Virginia, located in Wirt County.

A new rotating supercell formed south of thunderstorm complex that caused the tornado and strong downburst in western Athens County. A new tornado formed. Significant structural damage to farm buildings and a few homes occurred along Eden Ridge Road. This road is also County Route 50. The tornado path then went across State Route 124 between community of Reedsville and Eden along the Ohio River. A majority of the mobile homes affected were in this vicinity. In addition, a well built single family home and its detached commercial grade garage were completely destroyed. The foundations of both structures were wiped clean. The EF3 damage included this area along State Route 124. Maximum wind gusts of 150 mph were estimated. The county reported 22 structures destroyed or having major damage, including mostly mobile and single family homes. However, one car repair shop was also included. Another 20 homes were affected or had minor damage. Around a dozen outbuildings were damaged or destroyed. One male received rib and leg fractures when his truck was flipped over while he was in it. A woman was injured when she was pinned in rubble from her mobile home. In the dark, her barking dog helped first responders find her faster. A total of 6 people were injured, 2 seriously. ||This tornado crossed the Ohio River and killed a man immediately on the other side of the river in southern Wood County of West Virginia.

This tornado originated in northeastern Meigs County Ohio and crossed the Ohio River, just upstream of the lock and dam and the community of Belleville. A small pocket of EF3 damage located along Route 68 in the valley and flood plain along the river. The maximum wind gusts were estimated at 160 mph here. Also, the width of the tornado briefly widened to 500 yards here. Well built single family homes received major damage or were destroyed. In this area, a 57 year old male was killed. He, his wife, and their dog had gone downstairs into the basement for protection. The husband went back upstair to get a flashlight. He figured the electricity would go out, as darkness had already set in. At that point, he disappeared as the tornado hit. His wife tried to open the door to let him back down, but she could not open the door. Their ranch style home with a brick front was destroyed. His body was found some 150 to 200 feet away in a field. Ten other people were injured, but none seriously. Other significant structural and tree damage occurred along a river access road and basically along the South Fork of Lee Creek drainage toward Rockport. The total path length of this tornado from Meigs County Ohio into Wood County was over 9 miles. All total, the county reported 10 homes destroyed, 6 homes with major damage, and 27 homes with minor damage. About 15 to 18 outbuildings were damaged or destroyed.

The deaths

1 direct deaths are recorded for this tornado, each with what Storm Data knows of it.

AgeSexWhereKind
57MPermanent HomeDirect

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:20 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the tornado touched down at Sep 16, 4:33 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 16, 4:33 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
533 PM EDT THU SEP 16 2010

.SYNOPSIS...
A STRONG COLD FRONT PUSHES EAST OF THE AREA TONIGHT. HIGH PRESSURE
RETURNS FRIDAY AND LASTS INTO THE WEEKEND. ANOTHER COLD FRONT
PUSHES SOUTHEAST SUNDAY. HIGH PRESSURE RETURNS NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH 669 FOR PARTS OF
EXTREME SOUTHEAST OHIO AND EXTREME NORTHWEST WEST VIRGINIA UNTIL 9
PM THIS EVENING. ALSO UPDATED POPS TO FOLLOW LINE OF STORMS WITH
FRONT ACROSS MAINLY THE NORTHERN AREAS EARLY TONIGHT...OTHERWISE
LITTLE CONVECTION AS THE SHORT WAVE RESPONSIBLE FOR THE DAYTIME RAINS
HAS JUST ABOUT EXITED THE MOUNTAINS.

PREVIOUS DISCUSSION...
BASED ON LATEST RADAR MOSAIC...LARGE AREA OF SHOWERS AND EMBEDDED
THUNDERSTORMS CONTINUES TO PUSH EAST ACROSS AREA. THIS AREA SHOULD
CONTINUE TO PUSH EAST...WITH PRECIP CHANCES DECREASING BEHIND THIS
AREA. HOWEVER...LATEST RUC...AS WELL AS RADAR...INDICATES ANOTHER
LINE OF SHOWERS/STORMS CURRENTLY DEVELOPING TO OUR NORTHWEST...WILL
MOVE EAST THRU EARLY TONIGHT. APPEARS BEST COVERAGE WILL BE ACROSS
OUR NORTHERN COUNTIES...SOUTHEAST OHIO/NORTHERN WEST VIRGINIA.

SPC HAS THE NORTHWEST HALF OF OUR FORECAST AREA IN SLIGHT RISK
AREA...WITH DAMAGING WINDS BEING THE MAIN THREAT. FEEL ANY SEVERE
THREAT WILL BE LIMITED TO FAR NORTHWEST/NORTH-CENTRAL COUNTIES...
BUT WILL NOT INCLUDE SEVERE WORDING AT THIS TIME. BUT WILL INCLUDE
GUSTY WINDS IN THE GRIDS THROUGH 02Z.

MODELS SUGGEST PRECIP CHANCES SHOULD THEN END EARLY FRIDAY...WITH
DRY WEATHER ANTICIPATED THROUGH THE REMAINDER OF THE DAY.

BASED ON CURRENT TEMPS BEHIND FRONT...HAVE TWEAKED LOW TEMPS FOR
TONIGHT DOWN A DEGREE OR TWO. OTHERWISE...GUIDANCE FOR FRIDAY IS
CLOSE TO PAST NUMBERS AND WAS GENERALLY USED.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
WITH A COLD FRONT EAST OF THE MOUNTAINS...A HIGH PRESSURE SLIDES
FROM THE NORTHWEST BRINGING DRY AND COOLER AIRMASS INTO OUR REGION
FRIDAY NIGHT AND SATURDAY.

A BROAD AND STRONG UPPER LEVEL LOW PRESSURE SYSTEM MOVES EAST FAR
NORTH...ALONG THE US AND CANADA BORDER ON SUNDAY. THE GFS SHOWS AN
ELONGATED VORT MAX AROUND THE SOUTHERN PERIPHERY OF THIS
LOW...ACROSS PA...AND NORTHERN OH. THE ECMWF AND GEM SHOW THIS
FEATURE WAY FURTHER NORTH...BUT SHOW WEAK SHORT WAVES MOVING
ACROSS OH AND WV FOR THE SAME TIME PERIOD. THE SREF SUGGEST AN
APPROACHING COLD FRONT BRINGING QPF ACROSS THE AREA...WHILE THE
GFS AND ECMWF KEEP PCPN NORTH OF THE AREA SUN NIGHT INTO MONDAY.
DECIDED TO CARRY SLIGHT CHANCE WITH THIS FEATURE MAINLY ACROSS THE
NORTHERN THIRD OF THE AREA...AND TO KEEP THE SOUTHERN TWO THIRDS
DRY.

FOR TEMPERATURES....WENT WITH BIAS CORRECTED CONSENSUS MOS KEEPING
HIGHS IN THE LOWER 80S SATURDAY...INCREASING A DEGREE OR TWO ON
SUNDAY. CLEAR SKIES WILL PROVIDE LOWS IN THE LOWER
50S...INCREASING A DEGREE OR TWO BY SUN NIGHT DUE TO CLOUD COVER.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
BY MONDAY...THE AFOREMENTIONED COLD FRONT COULD PUSH SOUTH AS A
DRY FRONT LINING UP ALONG SOUTHERN VA AND KY BETWEEN HIGH
PRESSURES TO THE NORTH AND SOUTH. THIS SCENARIO SHOULD KEEP THIS
FRONTAL BOUNDARY RATHER WEAK WITH JUST ONLY CLOUDS. ON
TUESDAY...THE FRONTAL REMNANTS LIFT NORTHEAST AS A WARM FRONT
KEEPING SOME CLOUD COVER ACROSS THE AREA.

HIGH PRESSURE TAKES CONTROL OF WEATHER CONDITIONS WED AND EARLY
THU...BRINGING WARMER TEMPERATURES AND RELATIVELY DRY WEATHER.

ANOTHER COLD FRONT APPROACHES FROM THE NORTH ON THURSDAY...PERHAPS
STALLING ACROSS OUR NORTHERN BORDER THRU THE WEEKEND. THE LOCATION
AND MOVEMENT OF THIS LATER FRONT IS UNCERTAIN ATTM.

ADJUSTED POPS ACCORDINGLY. USED A BLEND OF BIAS CORRECTED MOS
GUIDANCE AND HPC TEMPERATURES FOR HIGHS AND LOWS THROUGH THE
PERIOD.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
LATEST RADAR MOSAIC INDICATES LARGE AREA OF SHOWERS AND EMBEDDED
THUNDERSTORMS CONTINUES TO PUSH EAST ACROSS THE AREA. CONDITIONS
UNDER THIS AREA OF PRECIPITATION IS GENERALLY MVFR...WITH IFR
CONDITIONS NEAR THE HEAVIER RAIN.

THIS PRECIPITATION WILL CONTINUE TO PUSH EAST WITH CONDITIONS
ACROSS MANY LOCATIONS BECOMING VFR/MVFR. HOWEVER...EXPECT SOME
SHOWERS/STORMS WILL REDEVELOP ACROSS SOUTHEAST OHIO BY 00Z...AND
THEN PUSH EAST AHEAD OF A COLD FRONT.

AFTER MAIN PRECIPITATION PUSHES AROUND 06Z...MVFR CLOUDS IN THE
WRAP AROUND MOISTURE BEHIND THE COLD FRONT WILL...ALONG WITH POST
RAIN NOCTURNAL MIST...BRING MVFR CONDITIONS OVERNIGHT
TONIGHT...EVEN IFR BY DAWN FRI.

CONDITIONS WILL GRADUALLY IMPROVE AFT 12Z.

EXPECT GUSTY SW WINDS THIS AFTERNOON WILL BECOME MODERATE W
TONIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: MODERATE

ALTERNATE SCENARIOS: ISOLATED MVFR FOG COULD DEVELOP ALONG RIVERS
AND OTHER FAVORED VALLEY LOCATIONS BESIDES THE TYGART...AND BRIEF
IFR MIST/FOG ALONG THE TYGART.  TIMING AND INTENSITY OF
PRECIPITATION INCLUDING POSSIBLE IFR IN HEAVIER RAINFALL

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    M    H    H    H    H    M    M    M    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
PKB CONSISTENCY  H    H    M    L    L    M    L    M    M    H    H    H
CKB CONSISTENCY  H    H    H    M    M    L    M    L    L    M    H    H

AFTER 00Z SATURDAY...
NO ORGANIZED AREAS OF IFR EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH/ARJ
NEAR TERM...JMV
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JSH
Hazardous weather outlook, Sep 16, 4:28 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
528 PM EDT THU SEP 16 2010

KYZ101>103-105-OHZ083-086-087-WVZ005>008-013>020-172130-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-WAYNE-
CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-
528 PM EDT THU SEP 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER
SOUTHEAST OHIO...EASTERN KENTUCKY...AND WESTERN WEST
VIRGINIA...WITH DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-084-085-WVZ009>011-172130-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-WOOD-PLEASANTS-TYLER-
528 PM EDT THU SEP 16 2010

...SEVERE THUNDERSTORM WATCH 669 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 SEVERE THUNDERSTORM WATCH UNTIL 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-WVZ024>040-046-047-172130-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
528 PM EDT THU SEP 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 16, 5:50 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
650 PM EDT THU SEP 16 2010

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             NELSONVILLE             39.45N 82.25W
09/16/2010  U1.00 INCH       ATHENS             OH   PUBLIC

&&

NNNN
Local storm report, Sep 16, 5:58 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
658 PM EDT THU SEP 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TORNADO          5 S NELSONVILLE         39.39N 82.23W
09/16/2010                   ATHENS             OH   FIRE DEPT/RESCUE

            ON PERRY RIDGE ROAD.

&&

JDENT
Local storm report, Sep 16, 6:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
732 PM EDT THU SEP 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TORNADO          THE PLAINS              39.37N 82.13W
09/16/2010                   ATHENS             OH   NWS EMPLOYEE

            HIT TRAILER PARK AND OVERTURNED SEVERAL TRAILERS ON US 33

&&

JDENT
Local storm report, Sep 16, 6:40 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
740 PM EDT THU SEP 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TORNADO          4 ENE ATHENS            39.35N 82.03W
09/16/2010                   ATHENS             OH   PUBLIC

            AUTO TECH BUILDING IS GONE. DEBRIS EVERYWHERE.

&&

JDENT
Local storm report, Sep 16, 6:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
753 PM EDT THU SEP 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TORNADO          THE PLAINS              39.37N 82.13W
09/16/2010                   ATHENS             OH   NWS EMPLOYEE

            HIT TRAILER PARK AND OVERTURNED SEVERAL TRAILERS ON US 33

&&

JDENT
Local storm report, Sep 16, 7:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
800 PM EDT THU SEP 16 2010

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FUNNEL CLOUD     ATHENS                  39.31N 82.08W
09/16/2010                   ATHENS             OH   PUBLIC

&&

NNNN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 00:00Z

0.0 hours before the tornado, 183 km from the path. September 17, 2010.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2010-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -346, lifted condensation level 1650 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2010-09-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 59 square meters per square second, 0 to 6 km bulk shear 35 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-346 J/kg
Surface CAPE
47 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.6 K/km

Open this sounding in Storm Lab

The surface observations

Parkersburg (PKB), 32 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Charleston,WV radar (KRLX), 92 km away, was scanning. The volume nearest the touchdown began at 00:02 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2010 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of September 16, 2010

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 164:38 PM EDTEF0Delaware, OH0.1100$3,000
September 165:26 PM EDTEF2Wayne, OH11.5150$35 million
September 165:33 PM EDTEF0Kings, NY2.175$8.5 million
September 165:42 PM EDTEF1Queens, NY4.010011$17 million
September 165:52 PM EDTEF0Fairfield, OH3.7150$10,000
September 165:56 PM EDTEF1Pickaway, OH2.9200$90,000
September 166:00 PM EDTEF1Holmes, OH3.175$500,000
September 166:00 PM EDTEF2Perry, OH7.08001$500,000
September 166:05 PM EDTEF1Ocean, NJ2.2250$25,000
September 166:09 PM EDTEF1Hocking, OH1.0150$16,000
September 166:20 PM EDTEF1Tuscarawas, OH5.0100$75,000
September 166:21 PM EDTEF1Perry, OH4.7300$310,000
September 166:54 PM EDTEF2Athens, OH3.33007$750,000
September 168:25 PM EDTEF1Wirt, WV0.7175$75,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.